Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 34, NWS Goodland, KS

May 30, 2023Gove County, Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at May 30, 2023, 6:18 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2023, 6:18 PM CDT (23:18 UTC)
Expired
May 30, 2023, 9:02 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:03 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 30, 3:03 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
203 PM MDT Tue May 30 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 146 PM MDT Tue May 30 2023

Across the Tri State region this afternoon, skies are mainly sunny
with some high clouds over portions of the area. Currently,
temperatures are ranging mainly in the 80s. Winds are south-
southwesterly around 10-20 mph with some higher gusts.

For the afternoon and evening hours, the main weather focus will be
the development of thunderstorms over eastern colorado. The latest
HRRR/NAM Nest are showing an initiation time around 23z this
afternoon, then transitioning into KS/NE by 00z-02z. Currently, SPC
analysis is showing SBCape around 3000-4000j/kg, DCape around
1500j/kg and MUCape around 4000j/kg. Dewpts around ranging in the
mid 50s to lower 60s and PWATs are ranging from 0.80-1.00" from west
to east. Overall the atmosphere is primed should convection get
started over Colorado. A weak shortwave over topping the 500mb ridge
in place will help to carry storms east into the evening hours.

SPC has upgraded much of the cwa into the Slight/Enhanced categories
for today/tonight, and with parameters currently, with the potential
quick movement of a line if it forms, wind gusts will be main wx
threat, followed by hail. A heavy rain threat does exist and will be
impactful if these storms are slower, especially in areas already
impacted by recent rains(Highway 36 and northward). CAMS guidance is
clearing most of the cwa from the convection late, in the 08z-09z
Wed timeframe.

Going into Wednesday, SPC continues a slight risk for now for severe
storm potential, with close to the same timeframe as today stands.
Thursday from SPC a General thunder risk is in place, but could
change in later updates. Despite the wind/hail threats each of the
next 3 days, WPC does carry the cwa under a Marginal risk for
excessive rainfall. With PWATs still around the 1.00" mark each day,
the threat for localized flooding remains over the next 72 hours.

Until the track of this convection shifts a bit more to the south in
the cwa, areas along and north of Highway 36 will continue to be
most prone to flash flooding. This continues to be evident in the
latest Crest/SAC-SMA soil moisture products, especially in Nebraska.
FFG for the 1, 3 and 6hr timeframes for today range in the 1.50-
2.50" range which could be easily exceeded if storms are slow movers
later.

For temps, the region is expecting to see another round of 80s for
highs on Wednesday, with slightly warmer conditions along/east of
Highway 25. Going into Thursday, slightly cooler conditions expected
with a range in the 70s, warmest areas again will be in the eastern
cwa. For overnight lows, mainly 50s for most locales each night,
with a few spots along and east of Highway 83 for tonight and
Wednesday night.

.LONG TERM...(Friday through Tuesday)
Issued at 203 PM MDT Tue May 30 2023

For this long-term forecast discussion, unsettled weather looks to
continue through the end of the week and into next week. The story
remains about the same...a general lack of a significant pattern
supportive of a definitive forecast, yet still just enough environment
and forcing to produce persistent rain and thunderstorm chances. Also,
it appears as though a continuation of near to below normal
temperatures should be expected as there should be a lack of any
substantial warming trend or an upper level pattern conducive to a
change to above normal warmth.

Throughout the long-term forecast, the most substantial upper level
disturbance to move across the area arrives on Friday. However, the
upper level jet structure can still be characterized as a split jet,
with the subtropical jet remaining well to the south, over Mexico and
Texas, and the polar jet well to the north over Canada. This will leave
us with weak winds aloft, and therefore keeping shear to a relative
minimum from what is usually expected with a shortwave trough this time
of year. A dryline looks to take shape over eastern Colorado, providing
a surface forcing mechanism for storms to form. The environment looks
fairly good in terms of instability and moisture with SBCape projected
to be in the 2000-3000 j/kg range, lapse rates of 6-8 C/km, and
precipitable water readings approaching 1 inch to 1.15 inches. Overall,
this setup would be favorable for a few severe thunderstorms to occur
once again. A little uncertain on what severe weather threat would be
the most dominant, but the lack of overall wind shear likely means the
tornado threat should be at a minimum. With light winds aloft, also
known as steering flow, remaining weak, anticipate slow storm movement
and therefore the opportunity for heavy rain producing storms to stall
out and produce more flash flooding across locations that have been
doused many times over the past two weeks and will get doused again
this week.

For the weekend and into the next week, the upper level pattern becomes
even more unclear. Without a significant shortwave to latch on to and
provide us a better glimpse at the storm potential, it is difficult to
accurately discern the best timing for storms as well as how widespread
storms will be and their associated threats. The main message will be
that chances for storms continue, some of which could be severe given
the time of year and instability available. However, would not
anticipate a major severe weather event given the overall upper level
pattern. The flash flooding threat will persist, especially with
steering flow of the winds remaining quite light which will allow for
the opportunity for storms to remain over drenched areas for long
enough to produce potentially significant impacts.&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM MDT Tue May 30 2023

For both terminals, VFR conditions are expected through the
forecast period at this time. There will be chances for
thunderstorms from 23z to almost 04z-06z Wed that could impact
either site. For now, only VCTS mentioned until storms form up.

Winds for KGLD, south-southeast 10-15kts. Gusts to 30kts possible
through about 04z Wednesday. Winds for KMCK, mainly south-
southeast around 10-20kts. There could be some light/variable
conditions through about 20z Tue, and again 06z-14z Wed.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...RRH
AVIATION...JN
Hazardous weather outlook, May 30, 5:08 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
408 PM MDT Tue May 30 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
408 PM MDT Tue May 30 2023 /508 PM CDT Tue May 30 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

For those areas not seeing a lot of rain over the past week, there
could be the potential for blowing dust as storms move through the
area this evening. The most prone region will be south of the
Interstate. Visibility could be briefly reduced, impacting travel.

There is a severe thunderstorm watch in effect for the entire Tri-
State Area thunderstorms this afternoon and evening. Possible storm
hazards include strong damaging wind gusts up to 80 mph, large hail
up to ping pong balls in size, and the continued risk for flooding
from heavy rainfall. Please be weather aware today!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal to slight risk for severe weather within the
region on Wednesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.

Chances for showers and thunderstorms look to continue throughout
this week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

JTL

In the hours before

Special weather statement, May 30, 5:14 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM CDT Tue May 30 2023

KSZ029-302245-
Gove KS-
514 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of east central Gove
County through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Collyer, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Gove
County.

This includes Interstate 70 in Kansas between mile markers 111 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3898 10025 3907 10016 3907 10015 3891 10015
TIME...MOT...LOC 2213Z 212DEG 5KT 3896 10020

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DDT
Special weather statement, May 30, 5:30 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Tue May 30 2023

KSZ013-302300-
Sherman KS-
430 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of southeastern Sherman
County through 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Goodland, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern Kansas.

&&

LAT...LON 3928 10185 3933 10154 3914 10147 3914 10170
TIME...MOT...LOC 2230Z 150DEG 14KT 3917 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KMK
Special weather statement, May 30, 5:39 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Tue May 30 2023

KSZ013-027-302315-
Wallace KS-Sherman KS-
439 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Wallace
and southwestern Sherman Counties through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Kanorado, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and northwestern and west central Kansas.

&&

LAT...LON 3905 10204 3924 10205 3925 10205 3912 10169
TIME...MOT...LOC 2239Z 210DEG 10KT 3910 10200

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KMK
Special weather statement, May 30, 6:00 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Tue May 30 2023

COZ092-KSZ027-041-310000-
Cheyenne County CO-Wallace KS-Greeley KS-
500 PM MDT Tue May 30 2023

...Brief Landspout Tornadoes Possible...

At 459 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes from Cheyenne Wells to Weskan and Tribune.
However, at this time it is unknown which if any storm would produce
a landspout. Any tornadoes which develop are expected to pose a
limited threat.

This landspout threat will remain over mainly rural areas of
southeastern Cheyenne County County in east central Colorado,
southwestern Wallace and western Greeley Counties in west central
Kansas.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3862 10205 3861 10254 3878 10242 3880 10194
      3826 10174 3826 10205

Lundquist
Local storm report, May 30, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             QUINTER                 39.07N 100.24W
05/30/2023  U0.75 INCH       GOVE               KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

KMK
Local storm report, May 30, 6:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             QUINTER                 39.07N 100.24W
05/30/2023  M1.00 INCH       GOVE               KS   PUBLIC

            SOCIAL MEDIA IMAGE OF QUARTER SIZE HAIL.

&&

RRH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:02 PM CDTSpecial Weather StatementGLDRawlins28 min
May 29, 11:22 PM CDTSpecial Weather StatementGLDCheyenne53 min
May 30, 1:19 AM CDTSpecial Weather StatementGLDCheyenne26 min
May 30, 2:04 AM CDTSpecial Weather StatementGLDRawlins26 min
May 30, 3:15 AM CDTFlash Flood WarningGLDCheyenne106 min
May 30, 4:00 PM CDTSpecial Weather StatementGLDGraham30 min
May 30, 4:36 PM CDTSpecial Weather StatementGLDGraham24 min
May 30, 4:42 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan63 min
May 30, 5:14 PM CDTSpecial Weather StatementGLDGove31 min
May 30, 5:23 PM CDTFlash Flood WarningGLDGraham3 hr
May 30, 5:30 PM CDTSpecial Weather StatementGLDSherman30 min
May 30, 5:39 PM CDTSpecial Weather StatementGLDSherman36 min
May 30, 5:46 PM CDTFlash Flood WarningGLDSherman, Wallace3 hr
May 30, 5:47 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan58 min
May 30, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSheridan, Thomas64 min
May 30, 6:00 PM CDTSpecial Weather StatementGLDGreeley60 min
May 30, 6:14 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas25 min
May 30, 6:16 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas3 hr
May 30, 6:22 PM CDTSpecial Weather StatementGLDWallace53 min
May 30, 6:26 PM CDTSpecial Weather StatementGLDLogan34 min
May 30, 6:27 PM CDTFlash Flood WarningGLDLogan2 hr
May 30, 6:40 PM CDTFlash Flood WarningGLDThomas2 hr
May 30, 6:49 PM CDTSevere Thunderstorm WarningGLDGove43 min
May 30, 6:54 PM CDTSpecial Weather StatementGLDWichita36 min
May 30, 6:59 PM CDTSevere Thunderstorm WarningGLDRawlins32 min
May 29, 8:13 PM CDTSpecial Weather StatementGLDPhillips32 min
May 29, 8:43 PM CDTSpecial Weather StatementGLDPhillips32 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson65 min
May 30, 6:30 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson44 min
May 29, 7:13 PM CDTSpecial Weather StatementGLDHitchcock47 min
May 29, 7:23 PM CDTFlash Flood WarningGLDDundy6 hr
May 29, 7:43 PM CDTSpecial Weather StatementGLDDundy32 min
May 29, 8:31 PM CDTSpecial Weather StatementGLDDundy29 min
May 29, 9:01 PM CDTSpecial Weather StatementGLDDundy29 min
May 29, 10:57 PM CDTSpecial Weather StatementGLDDundy48 min
May 29, 11:02 PM CDTSpecial Weather StatementGLDHitchcock43 min
May 29, 11:32 PM CDTFlash Flood WarningGLDHitchcock3 hr
May 30, 1:45 AM CDTSpecial Weather StatementGLDDundy30 min
May 30, 1:57 AM CDTAreal Flood WarningGLDDundy, Hitchcock6 hr
May 30, 2:14 AM CDTSpecial Weather StatementGLDDundy31 min
May 30, 2:45 AM CDTSpecial Weather StatementGLDDundy30 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.